Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Cheyenne, WY

September 21, 2008Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 21, 2008, 3:09 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2008, 3:09 PM MDT (21:09 UTC)
Expired
Sep 21, 2008, 3:32 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:15 PM MDTHAIL 0.885 Ne Scottsbluff, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 212109
SVRCYS
NEC157-165-WYC015-212215-
/O.NEW.KCYS.SV.W.0178.080921T2109Z-080921T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT SUN SEP 21 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...

* UNTIL 415 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PACKER LAKE...OR 13 MILES SOUTH OF
  TORRINGTON...AND MOVING EAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYMAN BY 315 PM...
  STEGALL BY 325 PM...
  MORRILL BY 330 PM...
  MITCHELL BY 340 PM...
  RATTLESNAKE HILL BY 350 PM...
  LAKE ALICE BY 405 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4224 10360 4195 10345 4179 10417 4196 10424
TIME...MOT...LOC 2109Z 254DEG 24KT 4190 10409

$$

GRIFFITH
2 follow-up statements
000 
WWUS55 KCYS 212124
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT SUN SEP 21 2008

WYC015-212134-
/O.CAN.KCYS.SV.W.0178.000000T0000Z-080921T2215Z/
GOSHEN WY-
324 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY IS
CANCELLED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4195 10345 4191 10357 4192 10359 4191 10367
      4188 10373 4188 10379 4183 10398 4206 10403
      4224 10360
TIME...MOT...LOC 2124Z 254DEG 24KT 4193 10396

$$

NEC157-165-212215-
/O.CON.KCYS.SV.W.0178.000000T0000Z-080921T2215Z/
SCOTTS BLUFF NE-SIOUX NE-
324 PM MDT SUN SEP 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHERN SIOUX AND NORTHWESTERN SCOTTS BLUFF COUNTIES...

AT 316 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING QUARTER
SIZE HAIL.  THIS STORM WAS LOCATED NEAR STEGALL...OR 13 MILES
SOUTHEAST OF TORRINGTON...MOVING EAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRILL BY 330 PM...
  MITCHELL BY 340 PM...
  RATTLESNAKE HILL BY 350 PM...
  LAKE ALICE BY 405 PM...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4195 10345 4191 10357 4192 10359 4191 10367
      4188 10373 4188 10379 4183 10398 4206 10403
      4224 10360
TIME...MOT...LOC 2124Z 254DEG 24KT 4193 10396

$$

GRIFFITH
000 
WWUS55 KCYS 212132
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT SUN SEP 21 2008

NEC157-165-212142-
/O.CAN.KCYS.SV.W.0178.000000T0000Z-080921T2215Z/
SCOTTS BLUFF NE-SIOUX NE-
332 PM MDT SUN SEP 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SIOUX AND
NORTHWESTERN SCOTTS BLUFF COUNTIES IS CANCELLED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4195 10345 4191 10357 4192 10359 4191 10367
      4188 10373 4188 10379 4183 10398 4206 10403
      4224 10360
TIME...MOT...LOC 2132Z 254DEG 24KT 4194 10389

$$
GRIFFITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:28 PM MDT, 41 minutes earlier.

Area forecast discussion, Sep 21, 2:28 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN SEP 21 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LOW CONTINUES TO SPIN IN WESTERN MONTANA AS IT SLOWLY MOVES
TO THE NORTH. ONE SHORT WAVE MOVED THROUGH THE CWA THIS MORNING
AND PRODUCED ISOLATED STORMS. SKIES HAVE BECOME MOSTLY SUNNY
BEHIND THIS FEATURE AS WILL PROVIDE THE HEATING TO KICK OFF
ADDITIONAL STORMS THIS AFTERNOON AND EVENING. RADAR BEGINNING TO
SHOW A FEW STORMS IN SOUTHEAST WYOMING. SPC HAS KEPT THE SLIGHT
RISK OVER THE NEBRASKA PANHANDLE AND WILL INCLUDE CHANCE OF LARGE
HAIL IN THIS AREA FOR THIS EVENING. THE OVERALL PATTERN FROM THE
MODELS SHOWS LITTLE CHANGE AS THE CWA WILL CONTINUE TO BE UNDER
CYCLONIC FLOW WITH SHORT WAVES MOVING THROUGH THE FLOW.THEREFORE
A CONTINUED CHANCE OF PRECIPITATION AGAIN ON MONDAY. LOOKS LIKE
THE UPPER SYSTEM WILL FINALLY BE MOVING OVER THE DAKOTAS BY THE
END OF THE SHORT TERM WHICH WILL ALLOW AN UPPER RIDGE TO BUILD
OVER THE CWA. IT APPEARS TUESDAY WILL BE DRY. HIGH TEMPERATURES
THROUGH THE EARLY PART OF THE WEEK WILL REMAIN SLIGHTLY ABOVE
NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BUILD OVER SOUTHWEST
UNITED STATES LEAVING WYOMING WITH ZONAL FLOW ON WEDNESDAY AND
THURSDAY. DRY CONDITIONS EXPECTED DURING THE MID WEEK WITH MUCH
TEMPERATURES MUCH WARMER THAN SEASONAL NORMALS. HAVE INCREASED
THE HIGH TEMPERATURES BY A COUPLE DEGREES BUT STILL REMAIN BELOW
GUIDANCE. EXPECT HIGH TEMPERATURES BY THURSDAY TO BE IN THE UPPER
70S TO LOWER 80S...WHICH IS NEARLY 10 TO 12F DEGREES ABOVE SEASONAL
NORMALS. HOWEVER...TEMPERATURES WILL REMAIN BELOW ANY RECORD HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY. ALTHOUGH THE GFS MODEL
INDICATES RELATIVE HUMIDITY VALUES BELOW 15 PERCENT FOR WESTERN
PORTIONS OF THE CWA ON WEDNESDAY AND FOR MUCH OF THE CWA BY
THURSDAY...WINDS SHOULD BE LIGHT FOR ANY FIRE WEATHER CONCERNS.
THE GFS AND ECMWF ARE IN GENERAL AGREEMENT THROUGH THIS PERIOD AND
START TO DIFFER SLIGHTLY BY FRIDAY. THE ECMWF IS MORE AGGRESSIVE
WITH THE MID LEVEL MOISTURE FILTERING BACK INTO WYOMING...ALLOWING
FOR MAINLY MOUNTAIN SHOWERS AS EARLY AS FRIDAY AFTERNOON. THE
ECMWF IS ALSO A BIT MORE AGGRESSIVE WITH AN UPPER LEVEL SYSTEM
MOVING ACROSS MONTANA BY SATURDAY MORNING COMPARED TO THE
FLATTENED FEATURES SEEN BY THE GFS. IN EITHER CASE...EXPECT A
SLIGHT CHANCE OF MAINLY MOUNTAIN THUNDERSTORMS IN THE AFTERNOON
AND EARLY EVENING ON FRIDAY THROUGH SUNDAY. TEMPERATURES WILL
COOL SLIGHTLY BUT STILL REMAIN WELL ABOVE SEASONAL NORMALS ON
FRIDAY THROUGH SUNDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHOWERS AND
THUNDERSTORMS. SOME HAIL AND GUSTY WINDS POSSIBLE THROUGH 22/03Z
AT PANHANDLE LOCATIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...MG
Hazardous weather outlook, Sep 21, 9:45 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MDT SUN SEP 21 2008

NEZ001>003-019>021-054-055-221545-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
945 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE LIKELY WITH
THE POSSIBILITY THAT A FEW STORMS COULD PRODUCE SEVERE WEATHER. IT
APPEARS THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>070-221545-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
945 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Sep 21, 1:34 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MDT SUN SEP 21 2008

WYZ059-060-064>070-212145-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT...
LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
TORRINGTON...CHEYENNE...PINE BLUFFS
134 PM MDT SUN SEP 21 2008

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS SOUTHEAST WYOMING THROUGH 3 PM. NO SEVERE WEATHER
IS EXPECTED BUT SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS. GENERALLY THE STORMS WILL DEVELOP ALONG THE MOUNTAINS
WEST OF INTERSTATE 25 AND MOVE OUT ACROSS THE PLAINS.
Local storm report, Sep 21, 2:38 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SUN SEP 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORRILL                 41.96N 103.92W
09/21/2008  E0.50 INCH       SCOTTS BLUFF       NE   COUNTY OFFICIAL

            HEAVY RAIN

&&

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:48 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill42 min
Sep 21, 4:10 PM MDTSevere Thunderstorm WarningCYSMorrill65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.